Oregon, 2012High Wind in Oregon, November 18 to 19, 2012
November 18 to 19, 2012 · NWS PQR · 4 events in 4 counties and zones
A strong pacific frontal system brought high winds to the Coast and coast range of Northwest Oregon.
- Deaths
- 1
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pacific frontal system brought high winds to the Coast and coast range of Northwest Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 18, 4:53 PM PST, 42 minutes earlier.
Area forecast discussion, Nov 18, 4:53 PM PST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
453 PM PST SUN NOV 18 2012
UPDATED MARINE/AVIATION SECTION AND HEADLINES
.SYNOPSIS...A FRONTAL SYSTEM MOVING INTO THE PACIFIC NW SUN EVENING
WILL LINGER INTO MIDWEEK...BRINGING AN EXTENDED PERIOD OF STORMY
WEATHER. A MOIST AND MILD AIR MASS EARLY IN THE WEEK WILL EVENTUALLY
BE REPLACED BY A COOLER MORE SHOWERY AIR MASS AFTER MIDWEEK. AFTER A
BRIEF BREAK IN THE STORMY PATTERN...A SERIES OF LOW PRESSURE SYSTEMS
WILL RETURN A MORE ACTIVE PATTERN TOWARDS THE END OF THE WEEK.
&&
.SHORT TERM...AN OCCLUDED FRONT WAS RAPIDLY APPROACHING THE COAST
SUN AFTERNOON. WINDS ALONG THE COAST HAVE BEEN INCREASING AHEAD OF
THIS FRONT AS PRESSURE GRADIENTS HAVE TIGHTENED...AND IN LINE WITH
PREVIOUS MODEL DEPICTIONS...SO THE WIND WARNING FOR THE COAST LOOKS
ON TRACK FOR EARLY THIS EVENING. WHILE THE OCCLUDED FRONT MOVES
ONSHORE THIS EVENING ACROSS THE N...MODELS IN GENERAL AGREEMENT THAT
THE FRONT TRAILS OFFSHORE OVER THE CENTRAL OREGON COAST. LOW LEVEL
PRESSURE GRADIENTS CONTINUE TO STRENGTHEN OVERNIGHT...WITH WINDS IN
EXCESS OF 80KT DESCENDING BELOW 925 MB OFF THE OREGON COAST BY MON
MORNING. WARM FRONT LIFTS UP THE OREGON COAST AND INLAND MON...BUT
IN GENERAL ALL MODELS HALT THE NORTHWARD PROGRESS OF THE FRONT S OF
THE COLUMBIA RIVER. THIS IMPLIES THE HIGH WIND THREAT MON WILL NOT
INCLUDE SW WA. OVERALL THOUGH...STILL POTENTIAL FOR SOME VERY STRONG
WINDS ON THE OREGON COAST MON. THE STRONG WIND FIELD WILL ALSO BEEF
UP MOISTURE FLUX VALUES BRING THE POTENTIAL FOR SOME HEAVY RAINFALL
RATES THROUGH MON NIGHT. WHILE NOT EXACT...MODELS IN GENERAL HAVE
SETTLED IN ON HANGING UP THE COLD FRONT OVER EXTREME NW OREGON AND
SW WA FROM LATE TONIGHT INTO MON AFTERNOON. THE FRONT EVENTUALLY
SAGS SE THROUGH THE REST OF THE FORECAST AREA MON NIGHT AND EARLY
TUE. STILL A LITTLE EARLY TO GET TOO SPECIFIC ON RIVER THREATS...BUT
GIVEN THE INITIAL LOW FLOWS IN THE RIVERS THE MAIN FLOOD THREAT WILL
BE ON THE SMALLEST OF THE LOCAL RIVERS. AS FOR SNOW IN THE
CASCADES...IT WILL BE A RACE OF HOW MUCH PRECIPITATION FALLS BEFORE
THE SNOW LEVELS RISE TOO HIGH FOR HEADLINES. S WA CASCADES MOST
SUSCEPTIBLE TO SNOW AS PRECIPITATION INTENSIFIES OVERNIGHT IN THE
SSW FLOW...AND SNOW LEVELS RISE FROM S TO N. HIGH END SNOW ADVISORY
LOOKS REASONABLE FOR THE S WA CASCADES AS IT LOOKS LIKE SNOW LEVELS
ARE LIKELY TO REACH 6K FT BY MON MORNING.
WHILE THE MAIN FRONT FINALLY MOVES S OF THE FORECAST AREA TUE...
SEVERAL MORE WAVES ROTATING AROUND THE UPPER TROUGH WILL KEEP POPS
HIGH THROUGH TUE NIGHT. SNOW LEVELS WILL WORK THEIR WAY BACK DOWN
TUE NIGHT AND WED AS ANOTHER SHOT OF COOLER AIR PUSHES IN. A
MODERATELY STRONG ONSHORE FLOW WILL BRING SNOW BACK BELOW PASS
LEVELS...WITH THE POTENTIAL FOR AT LEAST ADVISORY LEVEL SNOWS IN THE
CASCADES TUE NIGHT AND WED.
.LONG TERM...WED EVENING THROUGH SUNDAY...A BROAD TROUGH OVER
WESTERN CANADA CONTINUES WESTERLY FLOW ALOFT OVER THE PACIFIC
NORTHWEST. BROAD UPPER RIDGING TO THE SOUTH AROUND MIDWEEK BUMPS THE
STRONGEST FLOW ALOFT NORTHWARD BY EARLY FRIDAY. MODEL SOLUTIONS
DIVERGE SOMEWHAT HERE. THE GFS...ECMWF AND CANADIAN ALL SHOW MOIST
SOUTHWESTERLY FLOW PUSHING INTO THE NORTHWEST...WITH THE FOCUS OF
THE MOISTURE MOVING INTO WESTERN WASHINGTON INITIALLY. THE GFS TENDS
TO DROP MOISTURE FARTHER SOUTH INTO WESTERN OREGON FASTER...WHILE
ECMWF HOLDS MUCH OF THE MOISTURE IN WASHINGTON THROUGH SAT NIGHT.
LEANED TOWARD THE DRIER ECMWF IN PREPARING THE EXTENDED FORECAST.
EVENTUALLY THE FRONT ASSOCIATED WITH THE PLUME OF MOISTURE ROTATES
TO A MORE NORTHEAST-SOUTHWEST ORIENTATION BY SUNDAY THEN FINALLY
PROGRESSES EASTWARD. KWELSON
&&
.AVIATION...NOT MUCH CHANGE THIS EVENING. VFR INLAND...WITH MIX OF
MVFR AND VFR ON COAST. AFTER 08Z TONIGHT...INCREASING MVFR INLAND
AS WELL...WITH EVEN POCKETS OF IFR IN HEAVY RAIN OVER COASTAL
AREAS. MTN OBSCURATIONS DUE TO CLOUDS CONTINUES. GUSTY S WINDS ON
COAST...AND OVER HIGHER TERRAIN TONIGHT. EXPECT SIGNIFICANT
INCREASE IN THE SOUTHERLY WIND BETWEEN 12Z AND 16Z ACROSS REGION
AS FRONT OFFSHORE APPROACHES.
KPDX AND APPROACHES...VFR THIS EVENING...BUT INCREASING MVFR AFTER
MIDNIGHT AS RAIN INCREASES. GRADIENT SUCH THAT E WINDS CONTINUE
AT KPDX...SO NO SIGNIFICANT WIND UNTIL AFTER 15Z MON. AFTER 15Z
MON...WIND TURNS S AND INCREASES QUICKLY WITH GUSTS 30 TO 35KT.
&&
.MARINE...STRONG WARM FRONT NOW LIFTING ACROSS THE COASTAL WATERS.
THIS GIVING STORM FORCE WIND GUSTS ON THE WATERS...WITH SEAS
RUNNING AT 18 TO 22 FT. WIND AND SEAS LET UP A BIT AFTER
MIDNIGHT. HAVE RAISED STORM WARNING FOR THE WATERS FOR TONIGHT
AS WINDS HAVE BEEN GUSTING 45 TO 50 KT AT THE BUOYS.
THERE WILL LIKELY BE BRIEF LET UP IN WINDS LATER TONIGHT...MORE SO
FOR THE NORTH OREGON AND SOUTH WASHINGTON COASTAL WATERS. THEN...A
VIGOROUS COLD FRONT WILL BARREL ACROSS THE COASTAL WATERS ON MONDAY.
WINDS WILL DRAMATICALLY INCREASE EARLY MON AM...WITH STORM FORCE
WINDS. GUSTS OF 60 TO 65 KT EXPECTED...BUT ON WASHINGTON COASTAL
WATERS WINDS A BIT LESS WITH GUSTS 45 TO 50 KT. WITH THE WIND
BLOWING FOR QUITE SOME TIME FROM THE SOUTH...EXPECT VERY CHOPPY AND
CHAOTIC SEAS...BUILDING TO NEAR 30 FT ON MONDAY.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH FROM MIDNIGHT TONIGHT THROUGH TUESDAY FOR MUCH OF
NW OREGON.
WINTER WEATHER ADVISORY UNTIL 10 PM THIS EVENING FOR
NORTHERN OREGON CASCADES.
HIGH WIND WARNING UNTIL 7 PM THIS EVENING FOR N OREGON COAST.
HIGH WIND WARNING UNTIL 8 PM MONDAY FOR CENTRAL OREGON COAST.
HIGH WIND WATCH FROM 10 PM PST THIS EVENING THROUGH MONDAY
EVENING FOR CENTRAL COAST RANGE OF WESTERN OREGON-COAST
RANGE OF NORTHWEST OREGON.
HIGH WIND WATCH FROM 2 AM PST MONDAY THROUGH MONDAY AFTERNOON
FOR NORTH OREGON COAST.
WA...FLOOD WATCH FROM MIDNIGHT PST TONIGHT THROUGH TUESDAY MORNING
FOR MUCH OF SW WASHINGTON.
WINTER WEATHER ADVISORY UNTIL 4 AM MONDAY FOR THE SOUTH
WASHINGTON CASCADES.
HIGH WIND WARNING UNTIL 7 PM THIS EVENING FOR S WASHINGTON COAST.
PZ...STORM WARNING UNTIL 4 PM PST MONDAY FOR ALL COASTAL WATERS FROM
CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH MON NIGHT.
&&
MORE WEATHER INFORMATION ONLINE AT...HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Nov 18, 6:19 AM PST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
619 AM PST SUN NOV 18 2012
ORZ001-WAZ021-191600-
NORTH OREGON COAST-SOUTH WASHINGTON COAST-
619 AM PST SUN NOV 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH WASHINGTON COAST
AND NORTH OREGON COAST.
.DAY ONE...TODAY AND TONIGHT
HIGH WIND WARNING THIS AFTERNOON AND EVENING...LOOK ONLINE AT
WEATHER.GOV OR SEE PDXNPWPQR FOR FURTHER DETAILS.
RAIN WILL INCREASE TODAY...BECOMING HEAVY AT TIMES BY TONIGHT.
RAINFALL AMOUNTS MAY BE ENOUGH TO CAUSE FLOODING ON SOME
DRAINAGES...ESPECIALLY SMALL CREEKS AND STREAMS. A FLOOD WATCH IS
IN EFFECT THIS EVENING THROUGH LATE MONDAY NIGHT. LOOK ONLINE OR
SEE PDXFFAPQR FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG WINDS WILL LIKELY CONTINUE INTO MONDAY...AND MAY EVEN BE
STRONGER THAN THOSE EXPERIENCED TODAY. HEAVY RAIN WILL CONTINUE
INTO MONDAY...WITH SOME FLOODING POSSIBLE. LOOK ONLINE AT
WEATHER.GOV FOR THE LATEST BULLETINS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ002-004-191600-
CENTRAL OREGON COAST-CENTRAL COAST RANGE OF WESTERN OREGON-
619 AM PST SUN NOV 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL OREGON COAST AND
COAST RANGE.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS WILL BEGIN THIS AFTERNOON...AND A HIGH WIND WARNING
IS IN EFFECT FOR THE COAST. THERE IS A POSSIBILITY THESE STRONGER
WINDS WILL AFFECT THE COAST RANGE AS WELL. SEE PDXNPWPQR OR LOOK
ONLINE FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG AND POTENTIALLY DAMAGING WINDS ARE EXPECTED MONDAY AS A
STRONG COLD FRONT MOVES ONSHORE. LOOK ONLINE OR SEE PDXNPWPQR FOR
THE LATEST WATCHES AND WARNINGS.
RAIN WILL BECOME HEAVY MONDAY AND MAY CAUSE FLOODING ON SOME AREA
DRAINAGES. A FLOOD WATCH HAS BEEN ISSUED...LOOK ONLINE OR SEE
PDXFFAPQR FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ003-005-006-WAZ020-022-039-040-191600-
COAST RANGE OF NORTHWEST OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
619 AM PST SUN NOV 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT...AS RAIN IS EXPECTED TO
BECOME HEAVY ACROSS THE AREA. LOOK ONLINE OR SEE PDXFFAPQR FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FLOOD WATCH EXTENDS INTO MONDAY AS HEAVY RAIN IS EXPECTED TO
CONTINUE. LOOK ONLINE OR SEE PDXFFAPQR FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ007>014-WAZ019-023-191600-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-
619 AM PST SUN NOV 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THE CASCADES OF
SOUTHERN WASHINGTON AND NORTHERN OREGON. SNOW WILL AFFECT MOST
CASCADE PASSES THIS MORNING...BUT SNOW LEVELS ARE EXPECTED TO RISE
ABOVE THE PASSES THIS AFTERNOON AND EVENING. LOOK ONLINE OR SEE
PDXWSWPQR FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FLOOD WATCH HAS BEEN ISSUED FOR MONDAY AND TUESDAY AS HEAVY RAIN
IS EXPECTED TO CAUSE THE POTENTIAL FOR FLOODING ON AREA RIVERS.
LOOK ONLINE OR SEE PDXFFAPQR FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ210-250-255-270-275-191600-
COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
619 AM PST SUN NOV 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS WILL CONTINUE THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STORM FORCE WINDS ARE POSSIBLE MONDAY. ACTIVE WEATHER WILL
CONTINUE FOR MUCH OF THE UPCOMING WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
High Wind, Northern Oregon Coast
- When
- November 18, 5:35 PM PST to November 19, 2:18 PM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 78 kt (90 mph) measured gust
- Property damage
- $250,000
- Reported by
- Official NWS Observations
Strong winds were reported at Garibaldi with sustained winds of 59 kts with gusts to 83 kts. Strong winds were also reported at Pacific City and Clatsop spit with wind gusts to 68 kts.
High Wind, Central Oregon Coast
- When
- November 18, 5:42 PM PST to November 19, 2:30 PM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 85 kt (98 mph) measured gust
- Property damage
- $1.0 million
- Reported by
- Trained Spotter
Strong winds ripped across the central Oregon Coast with wind gusts of 85 kts at Newport. Other notable wind gusts included 74 kts at Lincoln City.
High Wind, Central Coast Range of W Oregon
- When
- November 18, 11:05 PM PST to November 19, 3:12 PM PST
- Where
- Central Coast Range of W Oregon forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Official NWS Observations
Strong winds were reported at Rockhouse RAWS with gusts to 52 mph.
High Wind, Coast Range of Nw Oregon
- When
- November 18, 11:05 PM PST to November 19, 3:25 PM PST
- Where
- Coast Range of Nw Oregon forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Official NWS Observations
Strong winds were reported at Cedar RAWS and Tidewater RAWS with gusts to 56 kts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, November 18 to 19, 2012$175,000 · 3 events
- Debris Flow and Heavy Snow in Washington, November 18 to 19, 20126 events
- High Wind in Oregon, November 18 to 21, 201291 kt wind · 6 events
- Wildfire in Georgia, November 18 to 27, 2012$12,000 · 1 event
- High Wind in California, November 18 to 21, 201276 kt wind · 3 events
- High Wind in Washington, November 18 to 19, 201256 kt wind · 3 events
- High Wind in Washington, November 18 to 19, 201269 kt wind · 2 events
- Blizzard and High Wind in Alaska, November 18 to 19, 201266 kt wind · 2 events
- Heavy Snow in Washington, November 18 to 19, 20122 events
- Flood in Puerto Rico, November 18, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420738, 420741, 420743, 420748.